Print
Hits: 1520
Times of India
16 August 2010
London, UK

Painkiller Also Causes Nasal Allergies & Eczema In Teens, Says Study
PERIL PILL: The drug may interfere with the immune system and cause inflammation in the airways leading to asthma, say experts PERIL PILL: The drug may interfere with the immune system and cause inflammation in the airways leading to asthma, say experts
Teenagers who regularly take paracetamol, the widely used over–the–counter painkiller, are more than twice as likely to develop asthma and serious allergies, a new study has claimed.

The research, involving 300,000 teenagers aged 13 and 14, found that those who had paracetamol once a month were 2.5 times as likely to have asthma than those who never took it. And those who used it once a year were 50% more likely to have asthma, it was found.

The research, carried out by a team from the Medical Research Institute of New Zealand, also linked paracetamol use to allergic nasal congestion and eczema, the Telegraph reported.

Although the researchers could not determine whether paracetamol was definitely the cause of the increased risk of asthma, eczema and nasal allergies, they suggested that the painkiller might be interfering with the immune system and causing inflammation in the airways.

Because paracetamol is so widely used almost half of severe asthma cases might be prevented if paracetamol were avoided, said lead author Dr Richard Beasley. He said, "The overall population attributable risks for current symptoms of severe asthma were around 40%, suggesting that if the associations were causal, they would be of major public health significance.

"Randomised controlled trials are now urgently required to investigate this relationship further and to guide the use of antipyretics, not only in children but in pregnancy and adult life."

According to the study, teenagers who used paracetamol once a year were 38% more likely to have allergic nasal congestion and those who used it once a month were more than twice as likely to have the condition than those who never took the popular painkiller.

For eczema, once yearly users of paracetamol were almost a third more likely to have the skin condition and once a month users were just under twice as likely to have it as non–users.

Disclaimer: The news story on this page is the copyright of the cited publication. This has been reproduced here for visitors to review, comment on and discuss. This is in keeping with the principle of ‘Fair dealing’ or ‘Fair use’. Visitors may click on the publication name, in the news story, to visit the original article as it appears on the publication’s website.